A female medical professional holding a computer tablet speaks to an adult female.

Did you know that many people whose lives are saved by a powerful cancer-fighting drug lose their hearing due to the same drug? Scientists at the National Institutes of Health (NIH) have found new clues about how the drug, called cisplatin, causes hearing loss. They also found a region in the inner ear that could be targeted as they explore ways to prevent hearing loss from cisplatin. The study was published in the November 21, 2017, issue of Nature Communications.

Ten to 20 percent of all cancer patients are treated with cisplatin and similar drugs. The drugs cause permanent hearing loss in 40 to 80 percent of adult patients and at least 50 percent of children. Most parts of the body get rid of cisplatin soon after the patient receives treatment. But the team of NIH scientists found out that in the inner ear, cisplatin stays around much longer and builds up after each treatment, poisoning cells that are important in allowing us to hear.

The research team studied both inner ear tissue in mice and tissue donated after death by people who had been treated with cisplatin. The scientists saw that the drug stays in the inner ear for many months or even years after treatment. They found that it’s easy for cisplatin to reach the inner ear, but hard for the inner ear to get rid of the drug.  

The scientists also found that cisplatin builds up in a part of the inner ear called the stria vascularis. “Our findings suggest that if we can stop cisplatin from going into the stria vascularis in the inner ear during treatment, we may be able to protect cancer patients from developing cisplatin-induced hearing loss,” said Lisa L. Cunningham, Ph.D., chief of the NIDCD Section on Sensory Cell Biology, who led the research team.

A longer version of this story is posted on the National Institute on Deafness and Other Communication Disorders (NIDCD) website. The Noisy Planet website is a service of the NIDCD.

Last Updated Date: 
January 29, 2018